Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 242, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2016, 9:11 PM CDT for Burke County, Renville County, Ward County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 9:11 PM CDT (02:11 UTC)
- Expired
- Aug 17, 2016, 10:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, ND, Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 100 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 9:11 PM CDT | HAIL 0.75 | Lignite, ND | |
| Aug 17, 9:15 PM CDT | HAIL 1 | 1 W Flaxton, ND | HAIL ONGOING AT THE TIME OF CALL |
| Aug 17, 9:15 PM CDT | HAIL 1 | Lignite, ND | FACEBOOK POST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2209 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
699
WUUS53 KBIS 180211
SVRBIS
NDC013-075-101-180315-
/O.NEW.KBIS.SV.W.0242.160818T0211Z-160818T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BURKE COUNTY IN NORTHWESTERN NORTH DAKOTA...
NORTHWESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 911 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF FLAXTON TO 7 MILES SOUTH OF
LIGNITE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BOWBELLS AROUND 950 PM CDT.
KENMARE AROUND 1015 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
NORMA... COTEAU...NORTHGATE...TOLLEY AND NIOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10149 4856 10186 4877 10267 4900 10257
TIME...MOT...LOC 0211Z 293DEG 16KT 4899 10224 4878 10255
HAIL...1.00IN
WIND...60MPH
$$
CJS4 follow-up statements
378
WWUS53 KBIS 180226
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT WED AUG 17 2016
NDC013-075-101-180315-
/O.CON.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
BURKE ND-RENVILLE ND-WARD ND-
926 PM CDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN BURKE...NORTHWESTERN RENVILLE AND NORTHWESTERN WARD
COUNTIES...
AT 925 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTHEAST OF FLAXTON TO 9 MILES SOUTHEAST OF
LIGNITE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 1
MILE WEST OF FLAXTON FROM 915 PM THROUGH 922 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
BOWBELLS AROUND 950 PM CDT.
KENMARE AROUND 1015 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
NORMA... COTEAU...NORTHGATE...TOLLEY AND NIOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10149 4856 10186 4877 10267 4900 10257
TIME...MOT...LOC 0225Z 289DEG 17KT 4898 10212 4876 10247
HAIL...1.00IN
WIND...60MPH
$$
CJS709
WWUS53 KBIS 180243
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT WED AUG 17 2016
NDC013-075-101-180315-
/O.CON.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
BURKE ND-RENVILLE ND-WARD ND-
943 PM CDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN BURKE...NORTHWESTERN RENVILLE AND NORTHWESTERN WARD
COUNTIES...
AT 943 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES WEST OF SHERWOOD TO 5 MILES SOUTHEAST OF
BOWBELLS...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 1
MILE WEST OF FLAXTON FROM 915 PM THROUGH 922 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
KENMARE AROUND 955 PM CDT.
SHERWOOD AROUND 1015 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
NORMA... COTEAU...TOLLEY AND NIOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10149 4856 10186 4870 10239 4900 10223
TIME...MOT...LOC 0242Z 281DEG 21KT 4900 10198 4874 10220
HAIL...1.00IN
WIND...60MPH
$$
CJS385
WWUS53 KBIS 180307
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 PM CDT WED AUG 17 2016
NDC013-101-180316-
/O.CAN.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
BURKE ND-WARD ND-
1007 PM CDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURKE AND
NORTHWESTERN WARD COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4900 10149 4872 10174 4872 10201 4900 10193
TIME...MOT...LOC 0306Z 281DEG 22KT 4898 10169 4872 10191
$$
NDC075-180315-
/O.CON.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
RENVILLE ND-
1007 PM CDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN RENVILLE COUNTY...
AT 1006 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SHERWOOD TO 8 MILES NORTHEAST OF KENMARE...MOVING
EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
SHERWOOD AROUND 1015 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE TOLLEY
AND NORMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10149 4872 10174 4872 10201 4900 10193
TIME...MOT...LOC 0306Z 281DEG 22KT 4898 10169 4872 10191
HAIL...1.00IN
WIND...60MPH
$$
CJS913 WWUS53 KBIS 180317 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1017 PM CDT WED AUG 17 2016 NDC075-180326- /O.EXP.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/ RENVILLE ND- 1017 PM CDT WED AUG 17 2016 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENVILLE COUNTY HAS EXPIRED... THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. HOWEVER...WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES MAY STILL OCCUR WITH THE LINE OF STORMS MOVING ACROSS RENVILLE COUNTY. LAT...LON 4900 10149 4872 10174 4872 10201 4900 10193 TIME...MOT...LOC 0314Z 293DEG 16KT 4898 10169 4872 10191 $$ CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:18 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 17, 6:18 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 618 PM CDT WED AUG 17 2016 .UPDATE... Issued at 618 PM CDT Wed Aug 17 2016 Cumulus continues to develop along a weak surface moisture/density gradient extending from north central into southwest ND late this afternoon. Initial attempts at deeper convection in north central ND failed, but more recently a thunderstorm has developed to the southwest of Minot. In general, convection-allowing model output has been much more aggressive than reality with convection, but we nonetheless continue to expect an uptick in thunderstorm coverage through the evening as weak height falls begin aloft, especially in the north. A marginal severe risk exists given MLCAPE of 1000 to 1500 J/kg and about 30 kt of 0-6-km bulk shear. The going forecast is on track and so no significant changes were made with this update, though we did increase wind speeds a bit on Thursday given the expected low-level cold air advection. && .SHORT TERM...(This evening through Thursday) Issued at 306 PM CDT Wed Aug 17 2016 Very warm temperatures already in place this afternoon as 96 degrees has been reached across north central North Dakota. A moderate cap nonetheless remains in place across southern North Dakota while Bufkit soundings and the latest visible satellite loops show the cap eroding late this afternoon across the north. An approaching cold front will then be the focus for thunderstorms across northwest and west central North Dakota this evening spreading southeast across the state by Thursday morning. Shear still weak this evening and this may limit the severe potential tonight. A marginal risk for severe thunderstorms remains the focus tonight. By Thursday morning the frontal boundary will lie across southern North Dakota and by this time better shear and moisture/instability pooling along the frontal boundary will support deeper and more organized convection across the far south. Cooler more stable air to the north will limit the thunderstorm potential north. .LONG TERM...(Thursday night through Wednesday) Issued at 306 PM CDT Wed Aug 17 2016 A significant h500 low extending from Hudson Bay through central Montana Thursday night is forecast to bring a shortwave through its base which will be in a position to bring showers and scattered thunderstorms to southwest North Dakota Friday. As this feature moves across the baroclinic zone left from the recent cold front more abundant showers and thunderstorms will form but now mainly along and south of the North Dakota border Friday. Cooler and drier air will spread south into the region Friday and Saturday. Highs will be in the 60s and lower 70s both days. This will be followed by a slow moderating trend next week into the 70s and 80s. The chance for precipitation will be low through next week until a slight chance of thunderstorms wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 618 PM CDT Wed Aug 17 2016 VFR conditions will generally prevail tonight and Thursday, but there is a chance of MVFR or IFR conditions both 1) accompanying isolated to scattered thunderstorms, mainly in the north between 03 and 12 UTC, and 2) with possible stratus behind a southeast- advancing cold front late tonight and Thursday morning. We don't have enough confidence in sub-VFR conditions at any one point to include them in any of the 00 UTC TAFs. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CJS SHORT TERM...WAA LONG TERM...WAA AVIATION...CJS
Hazardous weather outlook, Aug 17, 6:25 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 625 PM CDT WED AUG 17 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182330- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 625 PM CDT WED AUG 17 2016 /525 PM MDT WED AUG 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND THEN BECOME MORE NUMEROUS OVERNIGHT. A FEW STORMS COULD BE STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY SOUTH. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS THE FAR SOUTH CENTRAL ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT AS THE ATMOSPHERE IS NOT THAT UNSTABLE...AND WIND SHEAR IS NOT VERY STRONG...DESPITE THE APPROACH OF A COLD FRONT. SPOTTERS ARE OF COURSE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THEY MAY OBSERVE. CJS/WAA
In the hours before
Special weather statement, Aug 17, 7:57 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 757 PM CDT WED AUG 17 2016 NDZ001-180145- DIVIDE ND- 757 PM CDT WED AUG 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 845 PM CDT... AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WESTBY...OR 13 MILES EAST OF PLENTYWOOD...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTBY...FORTUNA...ALKABO...WRITING ROCK STATE HISTORICAL SITE AND AMBROSE. SEEK A STURDY SHELTER IF YOU ARE IN THE PATH OF THIS STORM. LAT...LON 4900 10347 4863 10346 4864 10405 4900 10405 TIME...MOT...LOC 0056Z 270DEG 31KT 4880 10426 CJS
Special weather statement, Aug 17, 8:53 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT WED AUG 17 2016
NDZ002-180230-
BURKE ND-
853 PM CDT WED AUG 17 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BURKE COUNTY UNTIL 930
PM CDT...
AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LIGNITE...OR 18 MILES NORTHWEST OF BOWBELLS...MOVING EAST AT 15
MPH. ANOTHER STRONG STORM WAS LOCATED NEAR NORTHGATE...AND WAS ALSO
MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOWBELLS...LIGNITE...PORTAL...FLAXTON...COTEAU AND NORTHGATE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 10202 4881 10203 4881 10215 4873 10216
4875 10272 4900 10275
TIME...MOT...LOC 0151Z 266DEG 13KT 4891 10262
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:57 PM CDT | Special Weather Statement | BIS | Divide | 48 min |
| Aug 17, 8:53 PM CDT | Special Weather Statement | BIS | Burke | 37 min |
| Aug 17, 10:20 PM CDT | Special Weather Statement | BIS | Renville | 55 min |
| Aug 17, 11:23 PM CDT | Special Weather Statement | BIS | Renville | 37 min |
| Aug 18, 12:05 AM CDT | Special Weather Statement | BIS | Renville | 40 min |
| Aug 18, 12:44 AM CDT | Special Weather Statement | BIS | Renville | 46 min |
| Aug 18, 1:04 AM CDT | Special Weather Statement | BIS | Billings | 41 min |
| Aug 18, 1:07 AM CDT | Special Weather Statement | BIS | Ward | 23 min |
| Aug 18, 1:16 AM CDT | Special Weather Statement | BIS | Renville | 29 min |
| Aug 18, 2:21 AM CDT | Special Weather Statement | BIS | Divide | 24 min |
| Aug 18, 3:15 AM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Aug 18, 3:39 AM CDT | Special Weather Statement | BIS | Wells | 36 min |
| Aug 18, 4:49 AM CDT | Special Weather Statement | BIS | Wells | 26 min |
| Aug 18, 5:55 AM CDT | Special Weather Statement | BIS | Stutsman | 50 min |
| Aug 18, 6:40 AM CDT | Special Weather Statement | BIS | Stutsman | 65 min |
| Aug 18, 7:00 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Stutsman | 60 min |
| Aug 18, 7:57 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.